Pennsylvania, 2010

Winter Storm in Pennsylvania, February 23 to 24, 2010

February 23 to 24, 2010 · NWS BGM · 2 events in 2 counties and zones

Low pressure formed off the North Carolina coast and tracked slowly northeast to off the Delmarva Peninsula by Wednesday morning the 24th. The storm then tracked out to sea.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure formed off the North Carolina coast and tracked slowly northeast to off the Delmarva Peninsula by Wednesday morning the 24th. The storm then tracked out to sea. Light snow, mixed with rain, spread into northeast Pennsylvania, mainly east of Interstate 81, during the daylight hours of Tuesday the 23rd. The snow became heavier and steadier Tuesday night and tapered off Wednesday morning the 24th. The heaviest snow fell in Pike county, PA where between 5 and 17 inches fell. The heaviest snow was found over the higher terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 23, 3:57 PM EST, 3 minutes earlier.

Area forecast discussion, Feb 23, 3:57 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EST TUE FEB 23 2010

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTH ALONG THE EAST COAST TONIGHT...
BRINGING SNOW TO NORTHEAST PENNSYLVANIA AND CENTRAL NEW YORK. THE
SNOW WILL MIX WITH RAIN EARLY TONIGHT OVER LOWER ELEVATIONS.
SEVERAL INCHES OF SNOW WILL ACCUMULATE... ESPECIALLY EAST OF
INTERSTATE 81. AN EVEN MORE POWERFUL STORM WILL AFFECT THE REGION
FOR THURSDAY NIGHT INTO FRIDAY WITH A CHANCE FOR MORE WIDESPREAD
SNOW.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
WATER VAPOR IMAGERY SHOWS A SIGNIFICANT WAVE MOVING EAST FROM THE
OHIO VALLEY TOWARD THE CENTRAL APPALACHIAN MOUNTAINS. SURFACE LOW
DEVELOPING EAST OF THE MID-ATLANTIC COAST IS FORECAST TO MOVE
NORTH TOWARD THE SOUTHERN NEW ENGLAND COAST TONIGHT. A BAND OF
MODERATE PRECIPITATION IS TRAINING NORTH ACROSS EASTERN PA TOWARD
THE CATSKILLS. PRECIPITATION TYPE LATE THIS AFTERNOON IS A MIX OF
RAIN AND SNOW WITH TEMPERATURES IN THE LOWER TO MID 30S. EXPECT
PRECIPITATION TO CONTINUE TO STREAM NORTHWARD DURING THE NEXT
SEVERAL HOURS AS THE OHIO VALLEY SHORT WAVE TRACKS EAST... THEN
NORTHEAST AND BEGINS TO TAKE ON A NEGATIVE TILT. RAIN WILL
CONTINUE TO MIX WITH THE SNOW AT LOWER ELEVATIONS INTO THIS
EVENING... BUT SLIGHT COOLING DUE TO THE SETTING OF THE SUN AND
MELTING SHOULD CHANGE MOST PLACES OVER TO SNOW EARLY THIS EVENING.
MODEL FORECAST SOUHDINGS ARE NOT SHOWING ANY WARM LAYER ALOFT...
SO PRECIPITATION TYPE WILL BE DICTATED BY SURFACE TEMPERATURES AND
THE DEPTH OF THE SURFACE-BASED WARM LAYER.  THE BACK EDGE OF THE
PRECIPITATION WILL LIKELY BACK SLIGHTLY WESTWARD THIS EVENING AS
THE WAVE BECOMES NEGATIVELY TILTED AS IT MOVES NORTHWARD... PROBABLY
REACHING AS FAR WEST AS CORNING TO AUBURN BY MID-EVENING.
MEANWHILE BANDS OF HEAVY SNOW WILL TRACK NORTH FROM THE EASTERN
POCONOS TO THE CATSKILLS.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH FRIDAY/...
HEAVIEST PRECIPITATION ASSOCIATED WITH THIS SYSTEM WILL EFFECT THE
AREA LATER TONIGHT AS STRONGEST UPPER LEVEL PV ADVECTION COMBINES
WITH SIGNFICANT MID-LEVEL FRONTOGENETICAL FORCING OVER THE EASTERN
COUNTIES. A NOSE OF REDUCED LAPSE RATES AND WEAKLY NEGATIVE
SATURATION EPV IS ALSO FORECAST BY THE NAM FROM NJ NORTH TO THE
SOUTHERN CATSKILLS LATER TONIGHT... EXTENDING NORTHWARD INTO THE
FRONTOGENETICAL DIRECT CIRCULATION. THE RESULT WILL BE BANDS OF
HEAVY SNOW FOR THE WESTERN CATSKILLS WITH SEVERAL INCHES OF
ACCUMULATION. HAVE GONE WITH A WARNING FOR THE COUNTIES LIKELY TO
BE EFFECTED BY THESE HEAVIER BANDS... WITH AN ONE COUNTY WIDE
ADVISORY JUST TO THE WEST FOR 2 TO 6 INCHES OF SNOW. BEST FORCING
LIFTS NORTHEAST AWAY FROM NE PA WEDNESDAY MORNING... AND NORTHEAST
OF THE CATSKILLS WEDNESDAY AFTERNOON... WITH SNOW COMING
TEMPORARILY TO AN END.

THE NEXT STORM BEGINS TO IMPINGE ON THE REGION WED NIGHT...LIKELY
LASTING INTO FRI. ALTHOUGH SOME SUBTLE POSITION DIFFERENCES ARE
EVIDENT AMONGST OUR SUITE OF MODELS...THEY ALL HAVE THE SAME BASIC
IDEA. THE MID-LEVEL TROUGH RE-LOADS ACROSS THE EASTERN U.S. LATE
WED...WITH THE 500-700 MB CENTERS DEEPENING RAPIDLY ACROSS LONG
ISLAND/CT BY THU. ADDITIONALLY...ITS NORTHWARD PROGRESSION IS
EFFECTIVELY BLOCKED BY THIS TIME...AS A LARGE RIDGE BUILDS IN
ACROSS THE CANADIAN MARITIMES. THIS ACTS TO HOOK THE SURFACE WAVE
FROM OFF THE MID- ATLANTIC COAST...BACK IN TOWARDS WESTERN NEW
ENGLAND...AND POSSIBLY EVEN THE HUDSON VALLEY.
QVEC/FGEN/EPV/ISENTROPIC SIGNATURES ALL POINT TO A PERIOD OF HEAVY
SNOWFALL IN OUR FORECAST AREA...PROBABLY STARTING TOWARDS DAYBREAK
THU...AND CONTINUING INTO THU EVE. ALTHOUGH THE OVERALL INTENSITY
MAY START TO WANE LATER THU NIGHT AND FRI...LIGHTER WRAP-AROUND
SNOWS ARE STILL LIKELY...WITH ONLY A VERY GRADUAL SYSTEM
DEPARTURE...AS ALLUDED TO ABOVE.

ANOTHER ISSUE LATER THU INTO FRI COULD BE THE WINDS...AS THE
PRESSURE GRADIENT TIGHTENS SIGNIFICANTLY THIS PERIOD...PROBABLY
LEADING TO PLENTY OF BLOWING/DRIFTING. BOTTOM LINE...WINTER STORM
WATCHES WILL BE POSTED FOR ALL OF CENTRAL NY/NORTHEAST PA...FROM
06Z THU...TO 00Z SAT.

UNDERCUT MOS TEMPERATURES BY SEVERAL DEGREES THU AND FRI...ONCE
STEADIER/HEAVIER SNOW SETS IN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FRIDAY NIGHT THROUGH SUNDAY NIGHT, VERTICALLY STACKED LOW OVER NEW
ENGLAND REMAINS NEARLY STATIONARY THROUGH PERIOD AS UPPER LEVEL
RIDGE REMAINS OVER THE CANADIAN MARITIMES. FRIDAY NIGHT WILL GO
WITH LIKELY POPS FOR NYS IN WRAP AROUND MOISTURE WITH HIGH CHC POPS
FAR SE FA. SATURDAY THROUGH SUNDAY NIGHT, WILL CONTINUE WITH CHC
POPS FOR SNOW SHOWERS AS WRAP AROUND CONTINUES IN NORTHWEST FLOW.
WITH T85 AROUND -6/-8C, ANY LAKE EFFECT CONTRIBUTION WOULD BE SMALL.

MONDAY THROUGH TUESDAY, SYSTEM FINALLY MOVES OFF THE SOUTHERN NEW
ENGLAND COAST AND OUT TO SEA. PERIOD SHOULD BE FAIRLY DRY WITH TEMPS
SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
RESTRICTIONS WILL BE PREVALENT THROUGH 18Z WED...AS A PERIOD OF
STEADIER SNOWFALL LEADS TO WIDESPREAD IFR...PARTICULARLY FROM THE
OVERNIGHT HOURS INTO EARLY WED.

THE LOWEST CONDITIONS WILL LIKELY BE EXPERIENCED AT KBGM/KRME...AND
POSSIBLY KAVP...WHERE SOME LIFR IS POSSIBLE.

GENERALLY LIGHT SURFACE WINDS TONIGHT...WILL BECOME WEST TO
NORTHWEST ON WED...AT 5-10 KT.

OUTLOOK...

WED NGT THRU FRI...WIDESPREAD MVFR/IFR IN SNOW.
FRI NGT THRU SUN...OCCASIONAL MVFR/IFR IN SNOW SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WATCH FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY
     EVENING FOR PAZ038>040-043-044-047-048-072.
     WINTER STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR PAZ040-048-
     072.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR PAZ039-
     043-044-047.
NY...WINTER WEATHER ADVISORY UNTIL 4 PM EST WEDNESDAY FOR NYZ018-
     036-044-045-056.
     WINTER STORM WATCH FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY
     EVENING FOR NYZ009-015>018-022>025-036-037-044>046-
     055>057-062.
     WINTER STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR NYZ062.
     WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR NYZ009-037-
     046-057.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MLJ
LONG TERM...RRM
AVIATION...MLJ
Hazardous weather outlook, Feb 23, 3:37 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
337 PM EST TUE FEB 23 2010

NYZ009-037-046-057-242045-
NORTHERN ONEIDA-SOUTHERN ONEIDA-OTSEGO-DELAWARE-
337 PM EST TUE FEB 23 2010

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST WEDNESDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY. ANY SNOW SPOTTERS
ARE ALSO ENCOURAGED TO FORWARD SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN BINGHAMTON.

NYZ062-PAZ040-048-072-242045-
SULLIVAN-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
337 PM EST TUE FEB 23 2010

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY. ANY SNOW SPOTTERS
ARE ALSO ENCOURAGED TO FORWARD SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN BINGHAMTON.

PAZ039-043-044-047-242045-
SUSQUEHANNA-WYOMING-LACKAWANNA-LUZERNE-
337 PM EST TUE FEB 23 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST WEDNESDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY. ANY SNOW SPOTTERS
ARE ALSO ENCOURAGED TO FORWARD SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN BINGHAMTON.

NYZ018-036-044-045-056-242045-
ONONDAGA-MADISON-CORTLAND-CHENANGO-BROOME-
337 PM EST TUE FEB 23 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST WEDNESDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY. ANY SNOW SPOTTERS
ARE ALSO ENCOURAGED TO FORWARD SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN BINGHAMTON.

NYZ015>017-022>025-055-PAZ038-242045-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-
BRADFORD-
337 PM EST TUE FEB 23 2010

...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIGHT SNOW WILL FALL ACROSS THE AREA TONIGHT INTO WEDNESDAY.
ACCUMULATIONS WILL BE 3 INCHES OR LESS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY. ANY SNOW SPOTTERS
ARE ALSO ENCOURAGED TO FORWARD SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN BINGHAMTON.

MJ

In the hours before

Special weather statement, Feb 23, 3:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
314 PM EST TUE FEB 23 2010

NYZ062-PAZ040-048-072-240100-
NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-SULLIVAN-
314 PM EST TUE FEB 23 2010

...HEAVY SNOW WILL DEVELOP LATE THIS AFTERNOON AND EVENING...

AN AREA OF HEAVY SNOWFALL WILL MOVE INTO THE POCONO AND WESTERN
CATSKILL REGIONS...BETWEEN 4 AND 6 PM. LATE THIS AFTERNOON...RAIN
MAY STILL MIX WITH THE SNOW IN VALLEY LOCATIONS. BY 6 PM...ALL SNOW
IS ANTICIPATED...WITH RATES OF AS MUCH AS 1 TO 2 INCHES PER HOUR
EARLY THIS EVENING.

DIFFICULT TRAVEL CONDITIONS ARE EXPECTED ALONG ROUTE 17...
ESPECIALLY EAST OF ROSCOE (EXIT 96)...AND ALONG ROUTE 6 AND
INTERSTATE 84...TO THE EAST OF CARBONDALE AND GREENTOWN.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Pike

When
February 23, 4:00 PM EST to February 24, 8:00 AM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Snowfall totals ranged from 5 to 17 inches, with the highest amounts reported from the higher elevations in the central part of the county. Lower amounts of 3 to 5 inches occurred in the southern part of the county along the Delaware River valley.

Winter Storm, Southern Wayne

When
February 23, 4:00 PM EST to February 24, 8:00 AM EST
Where
Southern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snowfall totals ranged around 7 inches in the southern part of Wayne County.|Pocono Peak Lake reported 7.4 inches with Prompton Dam reporting 7.0 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217231, 218110.